Common divisors, payout persistence, and return predictability

Powell, John, Shi, Jing, Smith, Tom and Whaley, Robert (2009) Common divisors, payout persistence, and return predictability. International Review of Finance, 9 4: 335-357. doi:10.1111/j.1468-2443.2009.01095.x

Author Powell, John
Shi, Jing
Smith, Tom
Whaley, Robert
Title Common divisors, payout persistence, and return predictability
Journal name International Review of Finance   Check publisher's open access policy
ISSN 1369-412X
Publication date 2009-12
Sub-type Article (original research)
DOI 10.1111/j.1468-2443.2009.01095.x
Volume 9
Issue 4
Start page 335
End page 357
Total pages 23
Place of publication Richmond, Vic., Australia
Publisher Wiley-Blackwell Publishing
Language eng
Formatted abstract
In the finance and accounting literature, the use of a common divisor in the dependent and independent variables of ordinary least-squares regressions is commonplace. What goes less recognized, however, is that their use induces spurious correlation between the regression variables and invalidates standard testing procedures. This paper analyses the common divisor problem by outlining analytical results concerning the expected R2 and providing a simulation procedure that generates test statistics from which critical values can be drawn. To illustrate the procedure, we re-investigate payout yield return predictability findings that have appeared in the literature and show that the results are spurious.
Q-Index Code C1
Q-Index Status Provisional Code
Institutional Status Non-UQ

Document type: Journal Article
Sub-type: Article (original research)
Collection: UQ Business School Publications
Version Filter Type
Citation counts: Google Scholar Search Google Scholar
Created: Thu, 24 May 2012, 09:05:18 EST by Karen Morgan on behalf of UQ Business School